After months of surging numbers of people sickened and dying from vaping-related lung illnesses, the outbreak appears to be ebbing. Public health officials say that the leading culprit is vitamin E acetate, an additive found in some cannabis-based products, but that other substances may be playing a role.
A lack of certainty from the outset plagued the outbreak. The causes remained murky for much of the year and have been difficult for experts to tease out.Without clear answers to what caused the lung injuries, myths and misconceptions about the potential dangers gained traction as the number of confirmed cases of vaping-related lung illnesses nationwide topped 2,500, with 54 deaths.
As the year comes to a close, here’s what’s known:
Isn’t vaping a nicotine thing?
Yes, people vape nicotine, but they also vape cannabis products. In fact, the overwhelming majority of vaping-related lung illnesses, including those reported on in medical journals, involve tetrahydrocannabinol, known as THC. That’s the ingredient in marijuana that makes you high. Cartridges containing vitamin E acetate, mostly sold on the black market, are thought to be the main culprit.
Confusion between the dangers of nicotine and THC vaping may exist because the lung illnesses coincided with a big uptick in vaping by high school students, which prompted President Donald Trump and Health and Human Services Secretary Alex Azar to announce plans in September to ban all flavored nicotine vapes. [Read More @ USA Today]